Medications Harming Your Digestive Health – Proton Pump Inhibitors

Medications Harming Your Digestive Health - Proton Pump Inhibitors

Forty-eight percent of America suffers from heartburn at least once every month. Forty-eight percent! Some seek over-the-counter remedies, and others get medical advice from their doctors. Heartburn is caused by stomach acid in the esophagus, so if we reduce stomach acid, we will have less heartburn, right? This circular logic has lead to a class of medications called proton pump inhibitors, and one of them Nexium, generates six billion dollars per year by itself! 1

Proton Pump Inhibitors

Proton Pump Inhibitors stop acid production in the stomach. Proton pump inhibitors block the hydrogen/potassium adenosine triphosphate enzyme system of the gastric parietal cells. This enzyme system, or proton pump, is directly responsible for the secretion of hydrogen ions into the gastric lumen producing stomach acid. It this mechanism is reversed two to three days after the drug is stopped, and the stomach begins to produce new enzymes. Proton pump inhibitors work longer and are stronger acting compared to H2 antagonists. 2 3

Short term (less than two weeks) usage of proton pump inhibitors are well tolerated and most side effects include headache, nausea, diarrhea, abdominal pain, fatigue, and dizziness. 4

Long-term usage of proton pump inhibitors, on the other hand, have an increased risk of side effects, and they should only be used when all other options have been exhausted. After long term use, proton pump inhibitors cause magnesium deficiency, 5 zinc deficiency, 6 low B12 (from the lack of the stomach’s intrinsic factor), 7 SIBO, 8 increased risk of C. diff, 9 accelerated skin aging, 10 bone fractures, 11 increased risk of community-acquired pneumonia, 12 development of food allergies, 13 chronic interstitial nephritis (leading to kidney failure), and even heart arrhythmias. 14

The risk of SIBO increases while taking proton pump inhibitors because the opportunistic bacteria that would usually be destroyed by stomach acid survive and colonize the small intestine. The survival of excessive amounts of bacteria is the reason for the increased risk of community-acquired pneumonia and the increased risk of C. diff in people who take proton pump inhibitors.

The risk of bone fractures and osteoporosis are increased because the disruption of acid production interferes with bone mineralization. I theorize that the increase of heart palpitations associated with proton pump inhibitor use is related to the decreased levels of magnesium in the body.

If I had to use a proton pump inhibitor, I would take some of the first originally developed proton pump inhibitors including omeprazole, and lansoprazole. There is a theory that some of the newer PPIs that are “active” forms of the originals (esomeprazole and dexlansoprazole) may have an increased side effect profile. 15

If I had to use a PPI long term, or for certain medical reasons (Zollinger-Ellison syndrome), I would take a digestive enzyme with every meal. I would also take a good sublingual B12 supplement and use transdermal magnesium. I would also take certain supplements and change my lifestyle to stave off osteoporosis including getting proper sunlight exposure, following the Perfect Health Diet, vitamin K2, boron, and magnesium malate. Finally, I would follow my H. pylori protocol if symptoms occur for added protection.

I consider PPIs to be the most harmful medication to your overall digestive health because they are extremely over prescribed. Unlike Miralax and Reglan, both medicines that I believe should seldom be used, PPIs have medical circumstances where they should be used. Most doctors prescribe PPIs like candy if you have heartburn, hell you can get Prilosec over the counter at most pharmacies in the U.S. PPIs are just a bandage when it comes to GERD; therefore, they should only be used acutely.

If you are on proton pump inhibitors and want to correct the deficiencies and try to “fix” your digestive issues contact me for coaching so hopefully you will not have to be on them forever.

  1. http://www.newschannel5.com/story/24932574/overuse-of-the-1-prescription-drug
  2. Beers, Mark. The Merck Manual, Merck Research Laboratories, 2006.
  3. Dr. Brownstein, David. Drugs That Don’t Work and Natural Therapies that Do!, Medical Alternative Press, 2007.
  4. Beers, Mark. The Merck Manual, Merck Research Laboratories, 2006.
  5. http://www.fda.gov/drugs/drugsafety/ucm245011.htm
  6. https://goo.gl/RltGHN
  7. http://www.med.nyu.edu/content?ChunkIID=21781
  8. http://www.cghjournal.org/article/S1542-3565%2812%2901511-X/abstract
  9. http://www.fda.gov/drugs/drugsafety/ucm290510.htm
  10. http://www.arcmedres.com/article/S0188-4409%2810%2900013-5/abstract
  11. http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm213240.htm
  12. http://www.ncbi.nlm.nih.gov/pubmed/23034135
  13. http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2999748/
  14. Beers, Mark. The Merck Manual, Merck Research Laboratories, 2006.
  15. Dr. Brownstein, David. Drugs That Don’t Work and Natural Therapies that Do!, Medical Alternative Press, 2007.
14 Comments
  1. Hi
    I just did gastroscopy and they found i have gastritis and mild chronic duodenitis
    the dr. prescribed Nexium 40mg for me.
    I really dont know if i should take it or not….im not really feeling ‘good’ with my stomach while on it….i really dont know what to do anymore
    any suggestions?

    • Get tested for H. pylori. You need to get a stool, urea breath test. If they both come back negative then consider an endoscopy and a biopsy. Make sure they biopsy multiple places because H. pylori is a transient bacteria.

      You can try d-limonene now and see if your symptoms improve.

      • they did take a biopsy and it says:
        1. duodenum 2nd part biopsy:
        -mild chronic duodenitis,
        no evidence of villous atrophy or increased intraepithelial lymphocytes
        2. gastric antrum, biopsy:
        -no pathologic change
        giemsa stain negative for h. pylori.

      • if it gives us any clue, my main issues are indigestion and bloating, pain is less common. im 27 years old.
        really appreciate your help

        • Have you had a breath test performed?

          • well yeah but it was a year ago and it was negative – the biopsy is not enough you think?
            I can ask for another breath test…
            i did have positive Giardia Lamblia Ag test a year ago, but i took some anti-parasitic drug (i think tinidazole) and I was tested again and it was negative.

          • Based off of the mild chronic duodenitis results you either have:

            1. Bile reflux
            2. Upper gut overgrowth (H. pylori, Pseudomonas)
            3. Chronic viral infection of the duodenum
            4. Take a lot of NSAIDS

            Generally with chronic Giardia, you would have been seeing other symptoms by now. Low B12 and malnutrition from the enterocytes be damaged. Occasional diarrhea. It is possible to have an asymptomatic colonization of Giardia in the duodenum causing your issues.

            I have another blog on H. pylori coming out Friday, I suggest you read it.

  2. Hi
    I really want to come off these ppi’s. What is the best way of doing it so your stomach gets back to normal?…

    • Ok, the main issue with coming off of PPI’s is rebound reflux after the inhibition of the proton pump is reversed. The body up regulates stomach acid to return somewhat normal production and can cause a lot of issues. It is different for everyone but here are some tips:

      1. Take digestive enzymes and bitters to help facilitate digestion during this hard time.
      2. Follow a low reflux diet and I would also follow the FODMAP diet as well. Stay away from foods that weaken the LES including chocolate, caffeine, really hot / cold liquids, peppermint, fried and acidic foods.
      3. If you have rebound heartburn supplements like DGL, zinc carnosine, and D-limonene can help your stomach / reflux. Slippery elm, aloe vera, and alkaline water can protect your esophagus.
      4. Elevate your headboard.
      5. Relieve constipation if you are suffering from it.
      6. Loose excessive weight.
      7. Stop smoking if you do.
      8. If you have a hiatal hernia have a chiropractor manually manipulate it if possible.

      Once you have gotten past the rebound reflux period use betaine hcl and bitters to rebuild proper stomach acid levels.

      Good Luck!

Leave a Reply